Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 320
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents 
CASE REPORT
Year : 2020  |  Volume : 9  |  Issue : 8  |  Page : 4454-4455  

Falls and SGLT-2 inhibitors in geriatric patients—A case report


Department of Internal Medicine, University of Health Sciences, Bozyaka Training and Research Hospital, Izmir, Turkey

Date of Submission13-May-2020
Date of Decision14-Jun-2020
Date of Acceptance16-Jun-2020
Date of Web Publication25-Aug-2020

Correspondence Address:
Dr. Tahir Belice
SBU Izmir Bozyaka Educational and Training Hospital, Izmir
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jfmpc.jfmpc_852_20

Rights and Permissions
  Abstract 


With this case report, we want to assess the synergistic effect of both a diuretic and an SGLT-2 inhibitor on the fall event of a patient who is 65 years old and has a history of repeated falls before. After we modified the medications appropriately, she has never experienced a fall event again. So as we know, older adults do not take fall events as a pathological condition instead of a normal physiological aging process. So primary-care physicians should question the fall history of an older patient before starting a drug such as SGLT-2 inhibitors, which is known as an agent that has side effects including falls, dehydration, etc.

Keywords: Aged, dehydration, diabetes mellitus, sodium-glucose transporter 2 inhibitors


How to cite this article:
Tasdemir A, Belice T, Yuksel A. Falls and SGLT-2 inhibitors in geriatric patients—A case report. J Family Med Prim Care 2020;9:4454-5

How to cite this URL:
Tasdemir A, Belice T, Yuksel A. Falls and SGLT-2 inhibitors in geriatric patients—A case report. J Family Med Prim Care [serial online] 2020 [cited 2020 Sep 23];9:4454-5. Available from: http://www.jfmpc.com/text.asp?2020/9/8/4454/293106




  Introduction Top


Falls usually occur, specifically in older patients, when impairments in multiple domains result in the decline of the compensatory ability of the individual.[1],[2] Geriatric trauma consists of up to 25% of trauma cases and the 5th reason of death in the older people.[3],[4] Older people with a history of a fall in years before would probably have a subsequent fall again.[5] In earlier studies, fracture, head trauma, or significant lacerations were found to result in significant injuries that were consisted of 5–10% of falls among community-dwelling older adults.[6] In older population, 60% reported moderate activity restriction and 15% severe activity restriction due to fear of falling.[7] A significant reduction in blood pressure occurs upon standing mostly due to autonomic reflexes are impaired, or intravascular volume is markedly depleted such as orthostatic hypotension.[8],[9] As we get older, because of the body water content decreases, the risk for delirium and dehydration increase.[10] With this case report, we criticize a new antidiabetic drug when used with other fall-related medications in a patient who has a fall history.


  Case Presentation Top


A patient who was 65 years old charged in our internal medicine ward after diagnosed with hyponatremia (124 mg/dl). She had fallen asleep at home while standing up. Her neurologic examination and cardiac pathologies were excluded. There was no edema in extremities, no breathing difficulty, or any other findings in her physical examination. In her history of medication, we noticed that she was on SGLT-2 inhibitors (1 year), hydrochlorothiazide (10 years), valsartan (10 years), lercanidipine (5 years), metformin (10 years), and flurbiprofen (5 years, on-demand). She had undergone two different orthopedic surgeries after many fall events. In 2015, she underwent an implantation for gonarthrosis. But she has experienced frequent fall events for about 7 years. She claimed that especially after SGLT-2 inhibitors commenced by a physician, her frequency of falls increased. We calculated her blood pressure 130/80 mmHg in sitting position and just after 110/60 mmHg in standing position. She described dizzy after she stood up quickly. We modified her drugs, and the first SGLT-2 and hydrochlorothiazide were discontinued and replaced them with nebivolol and vildagliptin instead. After medication modification with administration of the hypertonic, Na level had reached to 135 mg/dl in 4 days. She has not experienced a fall event any more after discharged.


  Discussion Top


In the geriatric population, falls are frequent, and most of the time, patients do not share fall experiences with physicians. And it is the same for health-care providers because they usually do not ask older adults whether there is any fall event in their history or not.[3] But when a physician chooses medication, it would be appropriate to ask older people if there is any fall history or no. As we know, there are many medications (sedatives, antihypertension drugs, hypoglycemic drugs, etc.) that could cause fall events with their side effects or adverse reactions, etc.[7] As we age, autonomic reflexes are impaired, or intravascular volume is markedly depleted. There would be a tendency to orthostatic hypotension, which also can be prevented by the modifications of appropriate drugs to some extent. In our case, it would be better not to use an SGLT-2 in a patient who is 65 years old and also who has a history of fall event. We should start both a diuretic and an SGLT-2 inhibitor together in a geriatric patient after we outweigh the risk and benefits of medications carefully. Otherwise, because of the synergistic effects of drugs, a patient can have a new diagnosis after a prescribing cascade, which could be solved just by medication modification alone.


  Conclusion Top


Geriatric patients are vulnerable and frail and also present mostly with atypical symptoms, which make the diagnosis unclear. So primary-care physicians should be careful for the older adults with a history of falls. New diabetic agents might be the reason of falls in geriatric patients, including SGLT-2 inhibitors. Because of the fact that aging is misperceived by many people as a disease that leads to falls, primary-care physicians should question whether a geriatric patient experiences a fall in the past or not as part of a comprehensive geriatric assessment.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Gonzalez-Burgos L, Hernández-Cabrera JA, Westman E, Barroso J, Ferreira D. Cognitive compensatory mechanisms in normal aging: A study on verbal fluency and the contribution of other cognitive functions. Aging (Albany NY) 2019;11:4090-106.  Back to cited text no. 1
    
2.
Ebaid D, Crewther SG. Time for a systems biological approach to cognitive aging? A critical review. Front Aging Neurosci 2020;12:114.  Back to cited text no. 2
    
3.
Southern AP, Lopez RA, Jwayyed S. Geriatric trauma. [Updated 2020 May 8]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2020. Available from: https://www.ncbi.nlm.nih.gov/books/NBK442020/.  Back to cited text no. 3
    
4.
Hashmi A, Ibrahim-Zada I, Rhee P, Aziz H, Fain MJ, Friese RS, et al. Predictors of mortality in geriatric trauma patients: A systematic review and meta-analysis. J Trauma Acute Care Surg 2014;76:894-901.  Back to cited text no. 4
    
5.
Sri-On J, Tirrell GP, Bean JF, Lipsitz LA, Liu SW. Revisit, subsequent hospitalization, recurrent fall, and death within 6 months after a fall among elderly emergency department patients. Ann Emerg Med 2017;70:516-21.e2.  Back to cited text no. 5
    
6.
Rubenstein LZ, Josephson KR. The epidemiology of falls and syncope. Clin Geriatr Med 2002;18:141-58.  Back to cited text no. 6
    
7.
Deshpande N, Metter EJ, Lauretani F, Bandinelli S, Guralnik J, Ferrucci L. Activity restriction induced by fear of falling and objective and subjective measures of physical function: a prospective cohort study. J Am Geriatr Soc 2008;56:615-20.  Back to cited text no. 7
    
8.
Freeman R, Wieling W, Axelrod FB, Benditt DG, Benarroch E, Biaggioni I, et al. Consensus statement on the definition of orthostatic hypotension, neurally mediated syncope and the postural tachycardia syndrome. Clin Auton Res 2011;21:69-72.  Back to cited text no. 8
    
9.
Mol A, Bui Hoang PTS, Sharmin S, Reijnierse EM, van Wezel RJA, Meskers CGM, et al. Orthostatic hypotension and falls in older Adults: A systematic review and meta-analysis. J Am Med Dir Assoc 2019;20:589-97.e5.  Back to cited text no. 9
    
10.
Demir İ, Yılmaz İ. The Effect of Polypharmacy on Procalcitonin Levels in The Intensive Care Admission of Geriatric Patients with Sepsis. Konuralp Medical Journal. 2020; 12:216-22  Back to cited text no. 10
    




 

Top
   
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
   Abstract
  Introduction
  Case Presentation
  Discussion
  Conclusion
   References

 Article Access Statistics
    Viewed106    
    Printed2    
    Emailed0    
    PDF Downloaded16    
    Comments [Add]    

Recommend this journal